Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Had YAG laser capsulotomy. Have several string like floaters since the surgery. Will these go away?

User rating for this question
Excellent
Answered by

Ophthalmologist
Practicing since : 1977
Answered : 1128 Questions
Question
Hi, I have a question for an ophthalmic surgeon. I had a YAG laser capsulotomy yesterday and everything went well; however, I have several string like floaters now since the surgery. The doctor did say I would probably notice some pieces of the capsule which would look like floaters. Will these go away (disintegrate or get absorbed) or are they just like vitreous floaters that never go away? If they do go away about how many weeks does it normally take. Thanks for any help - I couldn't find much about this on the web.
Posted Tue, 28 May 2013 in Vision and Eye Disorders
 
 
Answered by Dr. N. K. Misra 4 hours later
My Dear,
These last for more than 2 weeks.They are bothersome in the begining and as time passes these also become less.
We use flurbiprofen eye drops 3times a day for a week and i am sure some eye drops have already been advised to you.
Since this is usually the only complaint the patients are always briefed and fore warned about this.
Do not worry and you will be fine.
Please do get back to me in case of any further query in this regard.
Above answer was peer-reviewed by
 
Follow-up: Had YAG laser capsulotomy. Have several string like floaters since the surgery. Will these go away? 13 hours later
I am using Pred Forte drops 4x per day for 4 days as prescribed. Is this to help dissolve the capsule fragments? I thought it was to avoid inflammation. I have noticed that even just since yesterday several of the smaller floaters are gone, but I do have one larger piece of capsule that I am concerned about. I don't mind if it takes several weeks as long as I can put my mind at ease that it will be gone eventually and is not permanent.
 
 
Answered by Dr. N. K. Misra 2 hours later
My Dear,
Pred forte drops are to take care of the inflammation as the amount of energy released in the eye is to be controlled by drops.
These are not permanent,as you have seen the smaller ones already disappearing.
You will feel the difference in about a week.
They will be negligible in 2 weeks time.
Above answer was peer-reviewed by
 
Follow-up: Had YAG laser capsulotomy. Have several string like floaters since the surgery. Will these go away? 3 days later
Dear Dr. Misra,
Thank you for the above response - you were 100% correct - all pieces of the capsule are gone. I was having a problem that I thought was due to light scattering off the floating pieces of capsule, but the problem did not resolve as the pieces subsided. I will briefly summarize my situation and the resulting problem. I am a 49 year old female and had cataract surgery 12/4/12 on my left eye. A monofocal technis IOL was inserted. Everything went well but after 2.5 weeks I developed a streak when looking at point light sources due to a wrinkle in the capsule. I had the YAG procedure done on 5/3. The streak is definitely gone but I have TERRIBLE star bursting especially at night. It is really bad and if I could go back to having just the streak I would. I happened to notice it wasn't nearly as bad in brighter lighting when my pupil was small and thought maybe the hole in my capsule just needed to be made a little larger. I tried Alphagan P eye drops which eliminated the starbursts for a short period (about 1/2 hour.) Yesterday I saw the ophthalmologist who did my surgery and he says the capsule hole is large enough. He seemed really dismayed as to what could be causing the starbursts. He said he could YAG the capsule a bit more to see if this helps but first has started me on 1% pilocarpine eye drops and says my brain hopefully will adapt. The pilocarpine totally eliminates all the starbursting! I am overjoyed but would prefer not to have to use pilocarpine for the next 30 years. Could the problem be due to light scattering off the edges of the newly created capsular hole - do you think enlarging it would alleviate the problem? Have you ever seen this at all in any of your patients and, if so, how did you resolve it? Thank you for your time, I REALLY appreciate any help.
 
 
Answered by Dr. N. K. Misra 3 hours later
My Dear,
Thanks for getting back to us.
This problem is neither yag opening ,or pilocarpine related.
This is peripheral degeneration of retina.Your surgeon should have guided you that this is not the size of yag hole,but peripheral retinal degeneration.
Do not use pilocarpine as that is not supposed to help.
If you do not get better on your own,then you have to have indirect ophthalmoscopy to evaluate the periphery of retina.
At times these can occur due to release of yag energy in the eye.
Do not worry.Wait and watch for a while and if these flashes do not go away then have a complete retinal examination.
Please do get back to me in case of any further query in this regard.
Above answer was peer-reviewed by
 
Follow-up: Had YAG laser capsulotomy. Have several string like floaters since the surgery. Will these go away? 2 hours later
Hi, thanks. I had a complete exam by a retinal specialist right before my YAG and he said everything looked great. Wouldn't this area have to have been weak before the YAG for the energy to affect it that much? Also, if it were peripheral degeneration of the retina wouldn't I be seeing flashes of light in the peripheral region of my vision? This is not what I am seeing. I am seeing straight thin long lines of light which pass directly through the point-source in all different directions.

If it is peripheral retina degeneration, does that get better on its own? I would think I would want to see a retinal specialist right away.

I know the pilocarpine is not going to help the problem, but by constricting the pupil it eliminates the starburst in my vision. Will it do any harm to keep taking it?
 
 
Answered by Dr. N. K. Misra 7 hours later
My Dear,
thanks forgettyng back to us.
Let us start from one end.Pilocarpine does not do you any harm and can be continued if helpful.
If your retina was examined before then you are fine as retinal problems show light in the periphery and not in front.
I feel there is nothing to worry and you will be fine and a repeat retinal examination will allay all our fearsmthat there is nothing wrong with retina.
Above answer was peer-reviewed by
 
Follow-up: Had YAG laser capsulotomy. Have several string like floaters since the surgery. Will these go away? 8 minutes later
Thank you for getting back to me. Yes, I too think the retina is fine but will have it checked out to be safe. Just wondering if you have any other idea about why I am seeing what I am seeing (star bursting thin long lines of light through point sources). If you don't have any ideas, that's alright. Thanks.
 
 
Answered by Dr. N. K. Misra 5 hours later
My Dear,
what you are seeing has to involve the macular region,which is responsible fo central vision.
we use anti inflammatory drops for this.
A retinal examination is welcome.
I frankly have not seen a situation like this.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor